Dr. John Crisler speaking out about the dangers of permanent Finasteride side effects -- aka the Post-Finasteride Syndrome
Overview of some of Finasteride's undisclosed mechanisms, potential dangers, and introduction to the Post-Finasteride Syndrome.
Video created by a fellow Post-Finasteride Syndrome sufferer.
Many young men around the world based their decision to take Finasteride in the form of Propecia 1mg or Proscar 5mg for hairloss, based on the assurances by their doctor, the FDA's Propecia clinical trials (2% of men may experience side effects) and the manufacturer's medical literature that states any side effects experienced on the medication should resolve with continued use, or most certainly upon discontinuation.
Unfortunately, this has not been the case for a certain percentage of men worldwide. These men continue to suffer (often in silence) from devastating and thus far irreversible mental, physical and sexual side effects from Finasteride -- contrary to the manufacturer's claims that any side effects experienced on the drug would resolve after quitting.
Most in the medical community are unaware of this possibility, dismiss such claims, or do not care to investigate further as to how or why this irreversible 5AR inhibitor is leaving some men with a post-drug endocrine system crash, loss of androgenic action in the male body, and a common set of hypogonadal symptoms... or why after quitting, those with permanent issues often find their Testosterone, LH & FSH hormone levels drop through the floor (levels typically only seen during male Andropause in old age, amongst other hormonal imbalances), and acquire an extremely difficult to treat form of secondary hypogonadism.
To date there has been no clinical or medical research into this serious adverse post-drug reaction. For those already suffering, what is ultimately required is a clinical, controlled study in the lab comparing us to those who never took the drug, to ascertain the root cause of our condition, why our bodies seem to no longer respond to androgens correctly in many cases, and why we continue to experience hypogonadal symptoms and irreversible side effects... with the ultimate goal of finding a cure to reverse this nightmarish syndrome, once and for all.
5AR and DHT are absolutely critical for the proper mental, physical, sexual and fertility functioning of some men, and there are no guarantess that things will return to normal after taking drugs that disrupt or alter the endocrine system... including those like Finasteride that create a surrogate state of 5AR2 deficiency in men, thereby instilling a hormonal profile that matches that of a genetically 5AR2-deficient pseudohermaphrodite.
What is the Post-Finasteride Syndrome?
The following outlines the common pattern experienced by those who suffer from this syndrome:
- brief resolution of side effects within 10-20 days after quitting Finasteride (as 5AR2 enzyme activity/DHT supposedly "returns" to baseline), followed by
- a complete endocrine system crash whereby Testosterone, LH and FSH hormones plummet to hypogonadal levels within weeks/months of discontinuation, along with numerous other imbalances such as elevated estradiaol, TSH, Prolactin, SHBG; below range 3a-diol-G levels; below range Vitamin D levels, followed by
- simultaneous & rapid emergence of a commonly shared hypogonadal symptomatic profile, followed by
- ongoing, irreversible, persistent side effects with little to variable symptomatic improvement -- even years after quitting
- attempts to restore androgen levels/androgenic response in a number of ex-Finasteride users (via drugs such as clomiphene citrate, human chorionic gonadotropin, Testosterone replacement therapy, estrogen/prolactin/TSH management protocols etc) often meet with little to variable longterm success
- in some men, supraphysiological dosages of androgen such as Testosterone (androgel, cypionates) and DHT (andactrim gel, proviron oral DHT, masteron propionate) typically only provide a variable or brief improvement/response -- often followed by a return to baseline or worsening of hypogonadal symptoms once again within hours, days or weeks.
The Post-Finasteride Syndrome is thus a clinical condition of permanent sexual, mental and physical side effects which do not resolve after quitting the drug, most often accompanied by an acquired form of secondary hypogonadism and post-drug loss of androgenic action, which remains variably resistant to hormonal treatments aimed at restoring Testosterone/DHT's effects in the male body to pre-drug virility levels.
THE PROBLEM : Nobody knows WHY the Post-Finasteride Syndrome occurs
Leading researchers across numerous scientific domains acknowledge that the exact mechanism through which Finasteride (one of many 5ARIs on the market) can alter human sexual behaviour is unknown, and that additional scientific research is required to answer this question.
- A new look at the 5alpha-reductase inhibitor Finasteride (2006)
CNS Drug Rev. 2006 Spring;12(1):53-76.
- 5-alpha reductase inhibitors and erectile dysfunction: the connection (2008)
Erdemir F, Harbin A, Hellstrom WJ.
Thus, being able to answer the reason(s) for Finasteride/5ARI-induced dysfunction is of critical importance to ascertain who may be susceptible to such persistent side effects and why, and to develop effective treatment(s) or a cure to permanently restore affected patients' proper sexual, mental and physical health/function.
What is the typical timeline of the Post-Finasteride Syndrome?
Generally, the post-drug endocrine system crash occurs within a few weeks after discontinuation of the drug.
Many sufferers report a brief period of complete resolution of their side effects within 10-20 days of quitting the medication (as the manufacturer states should occur), when DHT levels supposedly return to baseline due to the (supposed) re-synthesized 5AR2 enzyme activity in the body (since 5AR2 is supposedly no longer being inhibited by Finasteride).
Unfortunately, this brief "recovery" from side effects is short-lived and often only last for 5-7 days; afterwards, something happens in the body (due to the return of DHT?) whereby the body shuts down endogeneous Testosterone production and becomes unresponsive to further androgenic action.
From this point forward, often within a month of quitting the drug, the many symptoms of the Post-Finasteride Syndrome begin to take hold, the feelings of androgen flowing through the body ebb away, and side effects worsen with time and remain indefinitely.
How many men suffer from this syndrome worldwide?
Nobody knows the true number of men suffering worldwide from this condition, or which men are susceptible to this reaction after quitting the drug. Unfortunately, the vast majority in the medical community are unaware of this potential negative outcome from 5AR inhibitor usage (no matter how "rare" it may be), and are generally dismissive this condition exists.
Who is susceptible to the Post-Finasteride Syndrome?
Due to lack of scientific research or investigation into this condition, there are no answers as to how or why this extremely serious post-drug adverse reaction occurs, what percentage of men may be susceptible (genetically, pharmacogenetically or otherwise), or what the underlying pathological cause is that's causing such irreversible, ongoing side effects and hormonal problems to persist longterm despite discontinuation of the medication.
What is required to CURE the Post-Finasteride Syndrome?
This permanent and debilitating condition ultimately requires a clinical research study comparing men suffering from the Post-Finasteride Syndrome vs. those who never took the drug, to better understand how inhibiting 5AR2 via Finasteride could lead to such disastrous and permanent consequences, and to ascertain if there is a cure or way to reverse the damage the drug has caused to these men's bodies and endocrine systems.
If you are a licensed endocrinologist/neuroendocrinologist, research scientist or other medical/academic professional with the knowledge, capabilities and impetus to help investigate the Post-Finasteride Syndrome, please contact us.